Alabama, 2013

Flash Flooding and Hail in Alabama, April 17, 2013

April 17, 2013 · NWS BMX · 4 events in 2 counties and zones

High pressure aloft and at the surface resulted in warm temperatures and high surface instability on Wednesday, April 17th. Southeasterly flow around the surface high anchored to the east of Central Alabama resulted in orographic lift along the southern Appalachians and isolated severe storms in northeast Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

High pressure aloft and at the surface resulted in warm temperatures and high surface instability on Wednesday, April 17th. Southeasterly flow around the surface high anchored to the east of Central Alabama resulted in orographic lift along the southern Appalachians and isolated severe storms in northeast Central Alabama. Slow storm motions due to little flow aloft caused isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 17, 11:50 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 17, 11:50 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT WED APR 17 2013

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

HIGH CLOUDS STREAMING ACROSS THE AREA HAVE PREVENTED A WIDESPREAD
CU FIELD FROM DEVELOPING THIS MORNING. EXPECT THAT TO CHANGE OVER THE
NEXT COUPLE HOURS AS SURFACE TEMPS CONTINUE TO WARM AND AN UPPER
LEVEL IMPULSE CROSSES NORTHWEST ALABAMA. CURRENT TEMPS IN THE MID
TO UPPER 70S WILL CLIMB IN TO THE MID 80S. THE UPPER LEVEL IMPULSE
WILL HELP KICK OFF A FEW SHOWERS AND POSSIBLY A THUNDERSTORM THIS
AFTERNOON...ALTHOUGH COVERAGE IS EXPECTED TO BE SIMILAR TO
YESTERDAY AND MOST LOCATIONS WILL REMAIN DRY.

MADE TWEAKS TO HOURLY TRENDS AND MINOR CHANGES TO HIGHS THIS
AFTERNOON. INCREASED POPS TO SLIGHT CHANCE WORDING ACROSS THE WEST
PER NEAR TERM MODEL GUIDANCE. BEST CHANCES REMAIN ACROSS THE
NORTHEAST.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

BASED ON PERSISTENCE OVER THE LAST COUPLE DAYS...HAVE KEPT VFR
CONDITIONS IN THROUGH THE TAF PERIOD. MODEL GUIDANCE HAS OVERDONE
LOWER CIGS AND VIS THE PAST SEVERAL NIGHTS...AND WITH THE MAIN
MOISTURE PLUME TO OUR WEST AND WARM TEMPERATURES
OVERNIGHT...CONFIDENCE AND CHANCES FOR ANY REDUCTIONS IN PREVAILING
VFR CONDITIONS REMAIN TOO LOW.

ISOLATED TO SCATTERED SHOWERS AND TS ARE POSSIBLE THIS
AFTERNOON...ESPECIALLY ACROSS THE NORTH. CHANCES AT ANY TERMINAL ARE
TOO LOW TO INCLUDE AT THIS TIME. WILL MONITOR DEVELOPMENT UPSTREAM
AND MAKE ADJUSTMENTS IF NEEDED. ACTIVITY WILL DIMINISH WITH SUNSET.

14

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT WED APR 17 2013/

SHORT TERM...TODAY THROUGH FRIDAY.

TODAYS WEATHER SHOULD BE NEARLY IDENTICAL TO YESTERDAY WITH REGARD
TO TEMPERATURES. THE UPPER RIDGE WAS JUST TOO STRONG FOR
THUNDERSTORM DEVELOPMENT ON TUESDAY...BUT THE MODELS ARE SHOWING
A WEAKNESS IN THE UPPER RIDGE ACROSS NORTH ALABAMA TODAY WITH
ABOUT A 20 METER DROP IN 500MB HEIGHTS. THIS SHOULD ALLOW FOR MORE
CONVECTIVE DEVELOPMENT FOR AREAS NORTH OF I-20...ESPECIALLY THE
NORTHEAST COUNTIES. THE ACTIVITY WILL DIMINISH QUICKLY AFTER
SUNSET. A DIGGING UPPER TROF OVER THE ROCKY MOUNTAIN STATES WILL
PRODUCE A SURFACE LOW OVER OKLAHOMA TONIGHT. THE AMPLIFIED UPPER
FLOW PATTERN WILL CREATE A STRONGER RIDGE DOWNSTREAM AND KEEP A
LID ON CONVECTIVE DEVELOPMENT ACROSS CENTRAL ALABAMA DURING THE
DAY THURSDAY. THE SURFACE LOW WILL DEEPEN AND TRACK NORTHEAST
TOWARDS THE OHIO VALLEY REGION THURSDAY NIGHT A PUSH A STRONG COLD
FRONT ACROSS THE CENTRAL GULF STATES. AN INTENSE SQUALL LINE WILL
DEVELOP JUST AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD ENTER
LAMAR AND MARION COUNTIES AROUND 2 AM FRIDAY AND BE NEAR THE I-65
CORRIDOR BY 6 AM FRIDAY. SHEAR PROFILES ARE VERY IMPRESSIVE WITH A
LOW LEVEL JET NEAR 50 KNOTS AND 0-1KM BULK SHEAR OF 40-50 KNOTS.
THIS WILL SUPPORT THE THREAT OF DAMAGING STRAIGHT-LINE WINDS
ASSOCIATED WITH BOW SEGMENTS ALONG THE QLCS. ISOLATED TORNADOES
ARE POSSIBLE AS MODIFIED FORECAST SOUNDINGS JUST AHEAD OF THE QLCS
SHOW SURFACE BASED CAPE VALUES OF 500-600 J/KG...WHICH SHOULD
SUPPORT SOME ROTATING UPDRAFTS. THE THREAT OF DISCRETE SUPERCELLS
AHEAD OF THE QLCS APPEARS LOW AT THIS TIME AS THE AIR MASS IS
CAPPED ALOFT. IT ALSO SEEMS LIKELY THAT THE QLCS WILL WEAKEN AS IT
PUSHES EASTWARD ACROSS ALABAMA. THE UPPER LEVEL FORCING DECREASES
AS THE UPSTREAM TROF BECOMES LESS AMPLIFIED. THE HIGHEST THREAT
FOR SEVERE STORMS WILL BE WEST OF I-65.

TEMPERATURES WILL QUICKLY FALL INTO THE 50S BEHIND THE COLD FRONT
..AND THEN SLOWLY RISE INTO THE LOWER TO MIDDLE 60S FRIDAY
AFTERNOON AS THE CLOUDS DECREASE. EVEN THOUGH THE FRONT WILL PUSH
OUT OF CENTRAL ALABAMA BY MID AFTERNOON FRIDAY...THE UPPER FLOW
REMAINS OUT OF THE SOUTHWEST AND THE DEEPER MOISTURE WILL HANG UP
ACROSS SOUTHEAST ALABAMA FRIDAY EVENING. THE RAIN SHOULD FINALLY
MOVE OUT OF THE SOUTHEAST COUNTIES BY 9 OR 10 PM FRIDAY.

58/ROSE

LONG TERM...SATURDAY THROUGH TUESDAY.

HIGH PRESSURE WILL BUILD INTO THE AREA THIS WEEKEND AND RESULT IN
COOL NIGHTS AND MILD AFTERNOONS. THE MODELS ARE INDICATING AN
INFLUX OF ATLANTIC MOISTURE SUNDAY NIGHT AND POSSIBLY A FEW
SHOWERS ON MONDAY. FOR NOW WILL SHOW AN INCREASE IN CLOUD COVER
FOR SUNDAY NIGHT AND MONDAY...BUT KEEP A RAIN FREE FORECAST.
ANOTHER STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS STATES BY
TUESDAY...AND THERE COULD BE A FEW THUNDERSTORMS AS FAR EAST AS
ALABAMA.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  63  82  57  63 /  30  10  10  60  80
ANNISTON    84  66  81  60  63 /  30  10  10  50  80
BIRMINGHAM  83  69  84  56  63 /  20  10  10  70  70
TUSCALOOSA  87  69  86  56  64 /  20  10  10  80  50
CALERA      84  69  83  57  63 /  20  10  10  60  70
AUBURN      83  65  83  66  66 /  10  10  10  20  80
MONTGOMERY  86  70  85  63  65 /  10  10  10  40  80
TROY        85  66  83  66  67 /  10  10  10  20  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 17, 12:18 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT WED APR 17 2013

ALZ011>015-017>050-181845-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
118 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
ISOLATED TORNADOES LATE THURSDAY NIGHT THROUGH NOON FRIDAY.
THE HIGHEST THREAT FOR SEVERE WEATHER IS EXPECTED TO REMAIN
GENERALLY WEST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATE THURSDAY NIGHT AND FRIDAY.

In the hours before

Special weather statement, Apr 17, 12:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT WED APR 17 2013

ALZ019-027-171915-
CALHOUN AL-TALLADEGA AL-
150 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN TALLADEGA
AND SOUTHERN CALHOUN COUNTIES UNTIL 215 PM CDT...

AT 149 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OXFORD...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ANNISTON...
  OXFORD LAKE...
  OAK HILL...
  DEARMANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3361 8572 3360 8573 3360 8574 3355 8575
      3356 8579 3353 8588 3359 8590 3364 8591
      3370 8576 3361 8571
TIME...MOT...LOC 1850Z 253DEG 4KT 3360 8582

77/GLEASON
Special weather statement, Apr 17, 1:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT WED APR 17 2013

ALZ019-027-172000-
CALHOUN AL-TALLADEGA AL-
225 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN TALLADEGA
AND SOUTHERN CALHOUN COUNTIES UNTIL 300 PM CDT...

AT 225 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OXFORD LAKE...OR NEAR OXFORD...MOVING NORTHEAST AT
5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ANNISTON...
  BLUE MOUNTAIN...
  DEARMANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3361 8572 3360 8573 3360 8574 3355 8575
      3356 8579 3353 8588 3359 8591 3365 8593
      3370 8587 3370 8576 3361 8571
TIME...MOT...LOC 1925Z 241DEG 4KT 3361 8582

77/GLEASON
Special weather statement, Apr 17, 1:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT WED APR 17 2013

ALZ020-172015-
CHEROKEE AL-
244 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE COUNTY UNTIL 315
PM CDT...

AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FORNEY...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN CHEROKEE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3423 8544 3415 8542 3408 8541 3406 8542
      3409 8555 3424 8546
TIME...MOT...LOC 1943Z 232DEG 5KT 3412 8546

77/GLEASON
Special weather statement, Apr 17, 1:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED APR 17 2013

ALZ019-172030-
CALHOUN AL-
259 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 330
PM CDT...

AT 259 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SAKS TO ANNISTON TO OXFORD
LAKE...AND MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SAKS...
  ANNISTON...
  FORT MCCLELLAN...
  BLUE MOUNTAIN...
  WEAVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3379 8580 3368 8576 3362 8576 3359 8580
      3359 8586 3371 8591 3377 8588
TIME...MOT...LOC 1959Z 188DEG 3KT 3372 8586 3367 8584
          3361 8582

77/GLEASON
Special weather statement, Apr 17, 2:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED APR 17 2013

ALZ020-172100-
CHEROKEE AL-
315 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 400 PM CDT...

AT 315 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PLEASANT GAP...OR 6 MILES NORTHEAST OF PIEDMONT...
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORNEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3412 8542 3399 8540 3396 8539 3395 8545
      3395 8553 3401 8559 3408 8554 3413 8543
TIME...MOT...LOC 2015Z 232DEG 10KT 3399 8553

77/GLEASON

The radar

The Birmingham radar (KBMX), 99 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Calhoun

When
April 17, 2:15 PM CST to 4:45 PM CST
Where
Calhoun County, 1.79 mi NE of (Anb)anniston Calhou to 1.23 mi N of (Anb)anniston Calhou
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.598, -85.827

A slow moving isolated thunderstorm resulted in flash flooding in Oxford. Specifically, several roads became impassable when six to ten inches of flowing water crossed the roadways, including U.S. Highway 78 near Alabama Highway 21 and Friendship Rd near the Interstate 20 exit. Many cars became submerged and flood waters threatened several residences.

Hail, Cherokee

When
April 17, 2:38 PM CST
Where
Cherokee County, 0.25 mi NW of Spring Garden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.973, -85.553

Hail, Cherokee

When
April 17, 2:42 PM CST
Where
Cherokee County, 1.5 mi SSE of Forney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.060, -85.460

Flash Flood, Cherokee

When
April 17, 2:45 PM CST to 5:00 PM CST
Where
Cherokee County, 1.03 mi ENE of Centre to 0.74 mi WNW of Moshat
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.158, -85.665

A slow moving thunderstorm resulted in flash flooding in and around Centre. Water flowed across County Road 163, Park St, and Cedar Bluff Rd, making them impassable. Additionally, water rose and entered a house on Hardwood Drive off Alabama Highway 9.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448455, 448448, 448449, 448459.